Kansas, 2015

Damaging Wind in Kansas, June 10, 2015

June 10, 2015 · NWS GID · 1 event in 1 county or zone

Although numerous thunderstorms rumbled across this six-county North Central Kansas area from the afternoon of Wednesday the 10th into the early morning of Thursday the 11th, the vast majority of them were sub-severe, producing only gusty winds and brief, heavy downpours. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although numerous thunderstorms rumbled across this six-county North Central Kansas area from the afternoon of Wednesday the 10th into the early morning of Thursday the 11th, the vast majority of them were sub-severe, producing only gusty winds and brief, heavy downpours. Storm mode primarily consisted of multicell clusters and lines, and the only ground-truth severe-criteria report was estimated 60 MPH gusts in northwestern Smith County at 9 p.m. CDT. During the preceding hour, this same small-scale linear complex yielded several reports of near-severe gusts in the 50-55 MPH range across Phillips County. As for rainfall, the majority of the local area only reported modest amounts of 0.50-1.00. However, much of Jewell and Mitchell counties tallied closer to 1.50, with a small section of southeast Jewell and northeast Mitchell, including the Randall area, getting drenched with at least 2.50-3.00. Despite a lack of ground-truth reports, it can be reasonably assumed that there were some short-term flooding issues in this area lasting into the day of the 11th.

As for some timing details, the first few storms of the day initiated over Phillips and Smith counties between 5:45-7:00 p.m. CDT before quickly departing northward into Nebraska. Following a short lull, the next storm cluster marched into Phillips/Rooks counties from the west between 7:45-8:45 p.m. CDT and went on to produce the 60 MPH winds in Smith County. Through the remainder of the night, numerous non-severe storms continued streaming across the area, with most places finally rain-free by 6 a.m. CDT. Turning to the synoptic and mesoscale setup: the primary trigger aloft was a series of fairly subtle disturbances gradually overspreading the Central Plains, out ahead of a modest shortwave trough drifting southeast toward the region from the Northern Rockies. At the surface, the most evident boundary near the local area during the afternoon was a trough axis extending southwestward to weak low pressure centered near the KS/CO border. With afternoon temperatures rising into the mid-upper 90s, storms developed in an environment featuring 1000-2000 J/kg mixed-layer CAPE and around 30 knots of 0-6 kilometer deep layer wind shear. During the night, widespread weak convection persisted within the exit region of a 30-40 knot low level jet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 10, 4:56 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 10, 4:56 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
556 PM CDT WED JUN 10 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 325 PM CDT WED JUN 10 2015

VERY UNSTABLE AIR ACROSS THE LOCAL AREA THIS AFTERNOON SHOULD RESULT
IN AN ACTIVE LATE AFTERNOON AND EVENING ACROSS THE LOCAL AREA AS AN
UPPER LEVEL DISTURBANCE PUSHING ACROSS THE ROCKIES COMBINES WITH A
STRENGTHENING LOW LEVEL JET THAT IS FORECAST TO BE FOCUSED ACROSS
PORTIONS OF SOUTH CENTRAL NEBRASKA. AHEAD OF THESE FEATURES...
HOWEVER...MULTIPLE WEAK BOUNDARIES ACROSS THE LOCAL AREA ARE
SERVING FOR A FOCAL POINT OF CONVECTIVE DEVELOPMENT.

THAT SAID...SO FAR...THUNDERSTORMS DEVELOPING THIS AFTERNOON HAVE
STRUGGLED TO REACH HEIGHTS INDICATIVE OF LARGE HAIL...BUT THINK
THAT AS THE AFTERNOON PROGRESSES THEY COULD DEVELOP A BIT
FURTHER...JUSTIFYING THE CURRENT SEVERE THUNDERSTORM WATCH THROUGH
9 PM CDT FOR ALL OF OUR NEBRASKA COUNTIES. IN ADDITION TO
MARGINALLY SEVERE HAIL...GIVEN THE RELATIVELY HIGH BASES OF THESE
STORMS...WE COULD SEE SOME DAMAGING WIND GUSTS IN ADDITION TO
HEAVY RAINFALL...AS THEY HAVE ALREADY PROVEN TO BE EFFICIENT
RAINFALL PRODUCERS ACROSS NORTH PLATTES FORECAST AREA.

WHILE SHEAR IS LACKING THIS AFTERNOON...WITH 0-6 KM VALUES ONLY
AROUND 20KTS...SHEAR SHOULD INCREASE OVERNIGHT AS THE LLJ KICKS
UP ACROSS THE REGION. THIS COUPLED WITH THE UPPER LEVEL WAVE
EJECTING OUT OF THE ROCKIES SHOULD PROVIDE SUFFICIENT FORCING FOR
ADDITIONAL STORMS ACROSS THE LOCAL AREA...WHICH WILL ONCE AGAIN
HAVE THE POTENTIAL FOR HEAVY RAINFALL...LARGE HAIL...AS WELL AS
DAMAGING WIND GUSTS. TOYED WITH THE IDEA OF A FLASH FLOOD WATCH
FOR PARTS OF THE AREA THAT HAVE SEEN THE MOST RAINFALL THE PAST
WEEK OR SO...BUT WAS UNABLE TO GET NEIGHBORING OFFICES ON BOARD IN
ORDER TO ISSUE THIS. THAT SAID...DO THINK FLOODING COULD
POTENTIALLY BE A PROBLEM DUE TO HIGH FORECAST QPF AMOUNTS AND
ANTECEDENT MOISTURE CONDITIONS...AND KEPT HEAVY RAINFALL MENTION
IN THE FORECAST THROUGH THE OVERNIGHT HOURS AS A RESULT.

FOR THURSDAY...EXPECT A FAIRLY STRONG COLD FRONT...WITH A DROP IN
850MB OF OVER 10C NOTED IN MODEL DATA...TO MAKES ITS WAY RAPIDLY
SOUTHEASTWARD ACROSS THE LOCAL AREA. WHILE THE COOLEST AIR BEHIND
THIS FRONT WONT BE REALIZED UNTIL THE EXTENDED PERIODS...THURSDAY
AFTERNOON SHOULD BE NOTABLY COOLER ACROSS OUR NORTHERN
COUNTIES...WITH THE CHANCE OF SEVERE WEATHER LIMITED TO
SOUTHEASTERN AREAS THAT WILL STILL BE ON WARM SIDE OF THE FRONT
DURING THE LATE AFTERNOON HOURS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 325 PM CDT WED JUN 10 2015

ALOFT: THE POLAR JET WILL REMAIN WILL N OF THE FCST AREA WITH A LOW
AMPLITUDE TROF OVER THE W AND A RIDGE IN THE E. THE LOW MOVING INTO
CA WILL OPEN UP AND MEANDER E THRU THE CNTRL/SRN ROCKIES...S OF THE
WESTERLIES. MULTIPLE SUBTLE PERTURBATIONS WILL BE EJECTED ACROSS THE
FCST AREA THRU MON...UNTIL IT DRIFTS E OF THE REGION. THEN
INDICATIONS FROM THE GFS/EC/GEM ENSEMBLE MEANS ARE THAT A LOW
AMPLITUDE RIDGE WILL DEVELOP OVER THE PLAINS.

SURFACE: THE COOL FRONT THAT MOVES THRU DURING THE DAY THU WILL SINK
INTO THE SRN PLAINS. THIS FRONT WILL WASH OUT OVER THE NEXT SEVERAL
DAYS WITH THE WARM SECTOR GRADUALLY OVERTAKING THE REGION BY SAT
WITH HIGH PRES ANCHORED OVER THE SE USA.

A FEW DETAILS...

THU NIGHT: WHATEVER TSTM ACTIVITY DOES DEVELOP IN THE AFTERNOON...IT
SHOULD QUICKLY BE S AND E OF THE FCST AREA.

THERE IS A STRONG SIGNAL FOR POST-FRONTAL LOW STRATUS IN MOS AND
MULTI-MODEL CROSS SECTIONS INTO THU NIGHT INTO FRI. THIS WILL
SUPPRESS DAYTIME TEMPS. IF STRATUS LINGERS ALL DAY FRI...SOME AREAS
MAY NOT GET OUT OF THE 60S.

FRI: MOST TSTM ACTIVITY SHOULD REMAIN S OF THE FCST AREA OVER SRN KS
INITIALLY...CLOSE TO THE FRONT. INTO THE NIGHTTIME HRS...THERE ARE
INDICATIONS TSTMS WILL INCREASE IN COVERAGE AS A RELATIVELY POTENT
SHORTWAVE TROF IS FCST TO PIVOT AROUND THE SE SIDE OF THE UPR LOW.

SAT: MORE TSTM POTENTIAL WITH THE TROF REMAINING OVERHEAD.

SUN-WED: NOT MUCH TIME TO DISCUSS DUE TO IMPENDING CURRENT TSTM
DEVELOPMENTS. TSTM THREATS APPEAR TO DECREASE WITH TEMPS INCREASING
AS A RIDGE BUILDS OVER THE REGION.

&&

.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 553 PM CDT WED JUN 10 2015

THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE IN COVERAGE THIS
EVENING WITH STORMS CONTINUING OVERNIGHT AS THE LLVL JET
STRENGTHENS. SOUTHERLY WINDS WILL BE VARIABLE IN TSTMS. STORMS ARE
EXPECTED TO DEPART LATE TONIGHT OR EARLY THURSDAY MORNING...WITH
CLOUDS EXPECTED TO HOLD FIRM DURING THE DAY. ANOTHER ROUND OF
STORMS IS FORECAST TO DEVELOP ALONG A COLD FRONTAL BOUNDARY
THURSDAY WHICH SHLD BE SOUTH OF TERMINALS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

SHORT TERM...ROSSI
LONG TERM...HALBLAUB
AVIATION...FAY
Hazardous weather outlook, Jun 10, 5:33 PM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
633 PM CDT WED JUN 10 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
633 PM CDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORM WILL CONTINUE THROUGH THE EVENING AND INTO TONIGHT.
THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS TO BECOME
SEVERE...WITH HAIL NEAR THE SIZE OF GOLF BALLS...DAMAGING WIND
GUSTS TO NEAR 70 MPH AND LOCALIZED FLOODING BEING THE PRIMARY
HAZARDS.

IN SOUTH CENTRAL NEBRASKA...FLOOD WARNINGS OR ADVISORIES CONTINUE
ALONG MUCH OF THE PLATTE RIVER BETWEEN GOTHENBURG AND GRAND
ISLAND. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

IN SOUTH CENTRAL NEBRASKA...FLOOD WARNINGS OR ADVISORIES WILL
REMAIN IN EFFECT ALONG THE PLATTE RIVER FOR SEVERAL MORE DAYS
BETWEEN GOTHENBURG AND GRAND ISLAND. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS FOR ADDITIONAL INFORMATION.

CHANCES FOR THUNDERSTORMS EXIST FOR PORTIONS OF THE OUTLOOK AREA
THURSDAY THROUGH TUESDAY...A FEW OF WHICH COULD BE SEVERE THURSDAY
AFTERNOON AND EVENING PRIMARILY ALONG AND SOUTH OF A LINE
EXTENDING FROM HEBRON NEBRASKA TO PLAINVILLE KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jun 10, 7:32 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
832 PM CDT WED JUN 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     POLK                    41.08N 97.78W
06/10/2015                   POLK               NE   PUBLIC

            LEAVES DOWN AND A UNVERIFIED REPORT OF A POWER POLE DOWN.

&&

PBEDA
Local storm report, Jun 10, 7:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
839 PM CDT WED JUN 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND GST     3 SE GRAND ISLAND       40.89N 98.33W
06/10/2015  E60.00 MPH       HALL               NE   TRAINED SPOTTER

&&

PBEDA
Local storm report, Jun 10, 7:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
845 PM CDT WED JUN 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TSTM WND GST     NW PHILLIPSBURG         39.75N 99.32W
06/10/2015  E55 MPH          PHILLIPS           KS   COUNTY OFFICIAL

            EST 50 TO 55MPH WIND GUST

&&

PBEDA
Local storm report, Jun 10, 7:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
847 PM CDT WED JUN 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     6 E PHILLIPSBURG        39.75N 99.21W
06/10/2015  E55 MPH          PHILLIPS           KS   COCORAHS

            EST 55MPH WND GUST VIA GIDREPORT

&&

PBEDA
Special weather statement, Jun 10, 7:54 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
854 PM CDT WED JUN 10 2015

NEZ041-047-048-063-064-110230-
YORK NE-NANCE NE-HAMILTON NE-MERRICK NE-HOWARD NE-
854 PM CDT WED JUN 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NANCE...EASTERN HOWARD...
WESTERN YORK...HAMILTON AND MERRICK COUNTIES UNTIL 930 PM CDT...

AT 853 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CUSHING TO NEAR CHAPMAN TO
NEAR STOCKHAM...AND MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS POTENTIALLY AS HIGH AS 50 TO 55 MPH
WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
AURORA...CENTRAL CITY...HENDERSON...PALMER...HAMPTON...CHAPMAN...
PHILLIPS...BRADSHAW...MARQUETTE...HORDVILLE...BELGRADE...STOCKHAM...
CUSHING...LUSHTON AND ARCHER.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 324 AND 346.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHEASTERN NEBRASKA.

LAT...LON 4108 9783 4105 9783 4104 9780 4072 9769
      4072 9810 4101 9828 4105 9828 4105 9831
      4135 9855 4139 9844 4140 9829 4146 9829
      4148 9823 4148 9810 4149 9810 4150 9807
TIME...MOT...LOC 0153Z 259DEG 18KT 4130 9840 4099 9817 4070 9798

PFANNKUCH
Local storm report, Jun 10, 7:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
857 PM CDT WED JUN 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND GST     AURORA AIRPORT          40.89N 97.99W
06/10/2015  M53 MPH          HAMILTON           NE   AWOS

&&

PBEDA

The radar

The Grand Island radar (KUEX), 67 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
June 10, 8:00 PM CST
Where
Smith County, 8 mi NNE of Kensington
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.877, -98.972

Wind gusts estimated to be near 60 MPH resulted in a few tree limbs being downed and some minor shingle damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588751.